Texas, 2010

Wildfire in Texas, June 22, 2010

June 22, 2010 · NWS AMA · 1 event in 1 county or zone

A grass fire started on the LS/Smith Ranch about eleven miles southwest of Channing Texas in Hartley County around 1505 CST. The grass fire was caused by lightning and consumed four hundred and eighty-two acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A grass fire started on the LS/Smith Ranch about eleven miles southwest of Channing Texas in Hartley County around 1505 CST. The grass fire was caused by lightning and consumed four hundred and eighty-two acres. No structures were damaged and no injuries were reported. A total of five fire departments including the Dalhart Fire Department...Channing Volunteer Fire Department...Hartley Volunteer Fire Department...Vega Volunteer Fire Department...and Boys Ranch Volunteer Fire Department responded to the fire. The grass fire was contained at approximately 2100 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 2:36 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 22, 2:36 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT TUE JUN 22 2010

.UPDATE...
UPDATE FOR THE SEVERE THUNDERSTORM WATCH ACROSS THE OKLAHOMA
PANHANDLE.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT TUE JUN 22 2010/

DISCUSSION...
THE FIRST CONCERN IS GOING TO BE THE EVOLUTION OF THE COLD FRONT OVER
THE NEXT 48 HOURS. THERE IS A BOUNDARY FROM NEAR KTCC TO KLAA ACROSS
NORTHWEST KS...THOUGH WITH THE LACK OF TEMPERATURE GRADIENT ACROSS
THIS...THIS APPEARS TO BE THE PRE FRONTAL TROUGH AND NOT THE MAIN
FRONT. STILL...IT WILL SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP
ALONG THIS AFTERNOON AND EVENING. WITH SIMILAR CONDITIONS TO
YESTERDAY...EXPECT MOSTLY STRONG STORMS...WITH MAY BE A MARGINALLY
SEVERE STORM POSSIBLE. FOR TONIGHT INTO TOMORROW...THE NAM...AND TO A
CERTAIN EXTENT THE GFS...ARE MORE PROGRESSIVE WITH THE FRONT...AS IT
COULD BE ENTERING THE REGION BY 06Z AND THROUGH A MAJORITY OF THE
CWA...WITH THE EXCEPTION OF THE SE TX PANHANDLE BY 21Z.
HOWEVER...CONSIDERING THE POOR PERFORMANCE OF THE MODELS WITH RECENT
FRONTS...AND CONSIDERING THE RELATIVELY SLOW MOVEMENT OF THE FRONT
TODAY...AM CAUTIOUS TO CONSIDER THE FRONT WILL COMPLETELY MOVE
THROUGH THE REGION TOMORROW.

BY FRIDAY...A SHORT WAVE SURFACE TROUGH WILL BRING THE NEXT CHANCE
FOR CONVECTION...THOUGH IT SHOULD BE LIMITED TO THE NW TX AND W OK
PANHANDLES. ALSO BY FRIDAY...THE UPPER LEVEL FLOW SHOULD BEGIN TO
TRANSITION BRIEFLY TO ZONAL FLOW AS THE RIDGE BREAKS DOWN. BUT THE
ZONAL FLOW WILL BE SHORT LIVED AS BOTH THE GFS AND ECMWF SHOW A RIDGE
DEVELOPING BY EARLY NEXT WEEK. IN FACT...THE GFS SHOWS A VERY HIGH
AMPLITUDE NARROW UPPER LEVEL RIDGE BY TUESDAY....WHILE THE ECMWF SHOWS
A BROADER...LESS PROGRESSIVE UPPER LEVEL HIGH. THE ECMWF IS MORE
BELIEVABLE AS THE GFS IS AN OUTLIER AMONG THE NCEP ENSEMBLE
MEMBERS. HOWEVER...REGARDLESS OF THE SOLUTION...THE PANHANDLE REGION
SHOULD BE ON THE SOUTH SIDE OF THE HIGH WITH WEAK MID AND UPPER LEVEL
EASTERLY FLOW KEEPING TEMPERATURES CLOSER TO NORMAL THAN WHAT THE
REGION HAS SEEN LATELY.

SJOHNSON

FIRE WEATHER...
RELATIVE HUMIDITY VALUES ABOVE 15 PERCENT...CONTINUED CHANCES FOR
PRECIPITATION...AND WINDS GENERALLY BELOW 20 MPH WILL KEEP FIRE
WEATHER CONCERNS LOW TO MODERATE OVER THE NEXT SEVERAL DAYS.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Jun 22, 2:41 PM CST, 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT TUE JUN 22 2010

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
341 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...MAINLY ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND
OKLAHOMA PANHANDLES. SOME STORMS MAY BRIEFLY BECOME STRONG TO
SEVERE...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE WEDNESDAY AFTERNOON THROUGH
THURSDAY...THEN ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND
NORTHWESTERN PARTS OF THE TEXAS PANHANDLE DURING MAINLY THE
NIGHTTIME HOURS THURSDAY THROUGH SUNDAY. ON SUNDAY NIGHT...
THUNDERSTORM CHANCES WILL BE CONFINED TO THE WESTERN ONE THIRD OF
THE PANHANDLES. SOME STORMS MAY BECOME SEVERE...ESPECIALLY ON
WEDNESDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS. BRIEF HEAVY RAINS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...
WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST
FORECASTS AND BE READY FOR POSSIBLE ACTIVATION THROUGH THIS
EVENING...AND THEN AGAIN ON WEDNESDAY.

COCKRELL

In the hours before

Special weather statement, Jun 22, 2:15 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE JUN 22 2010

TXZ006-222045-
HARTLEY TX-
315 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR HARTLEY COUNTY.

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER HARTLEY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Jun 22, 2:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT TUE JUN 22 2010

TXZ001-002-006-222115-
DALLAM TX-SHERMAN TX-HARTLEY TX-
345 PM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR HARTLEY...SHERMAN AND
DALLAM COUNTIES.

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HARTLEY...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
June 22, 3:05 PM CST to 9:00 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247667.